Q. Is there any way to get rid of the signs of aging on my upper chest? I have brown spots, red spots, and wrinkles. I confess I do go into the sun a fair amount.
A. First, let me say that it is OK to go into the sun but you must protect yourself with a good sunscreen. It is so common for me to hear how careful patients are protecting their face, but they forget to put sunscreen on their chest. So as a result, some of the worst sun damage I see in my practice is in the décolletage area. The good news is that some of your sun damage can be improved, the bad news is that all of it cannot. In most patients we will start with a skin care program in the décolletage area to stimulate collagen, soften the wrinkles, and fade some brown spots. This is followed by Intense Pulse Light therapy (IPL), over a several month period to further fade the pigmentation issues and to improve the dilated capillaries that often are also a problem. As a general rule, the skin quality can be improved and the red and brown spots will fade.
Q. I would like to have some filler like Juvederm® injected into my cheek folds that run from my nose to my mouth. These folds have progressively gotten more noticeable as I have aged. I read online that one of the complications of filler to the face is blindness, so I have held off doing the injection. Is this true and if so, is it very common?
A. Online sources of information can sometimes be misleading, but in this case the information that you read is correct. Blindness is a potential, albeit rare, risk with any injectable into the face. It is most associated with hyaluronic acid fillers, such as Juvederm® and Restylane®. However, blindness is by no means exclusive to just these fillers. The mechanism by which blindness occurs is felt to be caused by injection of the filler material directly into a small artery, usually near the eye or along the border of the nose with the cheek. The filler material then flows to the retinal artery which ultimately empties into the very tiny terminal branches which “feed the retina.” When this catastrophic event occurs, it will cause either a partial or total obstruction of blood flow to the retina which will lead to blindness in the affected eye. Unfortunately, there is no effective treatment that predictably works to reverse the blindness. Fortunately, the risk of blindness is extremely rare and in my practice, as an example, we have never observed this complication in the nearly ten years of injecting fillers. Experience does matter when it comes to performing injectables, so make sure that the person who is doing your injection has adequate experience and does it on a regular basis.